Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 258, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 1998, 3:34 PM CDT for Custer County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1998, 3:34 PM CDT (20:34 UTC)
- Expired
- Aug 20, 1998, 4:25 PM CDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:00 PM CDT | Hail 0.88 | Oconto, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
596 WUUS1 KLBF 202035 RRA SVRLBF NEC041-202125- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM CDT THU AUG 20 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 425 PM CDT * AT 333 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES NORTHEAST OF LEXINGTON OR 12 MILES SOUTH OF MASON CITY MOVING NORTH NORTHEAST AT 20 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... MASON CITY BY 405 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 20, 2:30 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 230 PM CDT THU AUG 20 1998 ...MAIN FORECAST CHALLENGE IS LOCATION AND EXTENT OF THUNERSTORM DEVELOPMENT THIS EVENING INTO TONIGHT... APPEARS THAT FRONTAL BOUNDARY LIES SOMEWHRE ALONG THE NE/SD BORDER WITH ANOTHER THUNDERSTORM INDUCED BOUNDARY FROM NORTHEAST NEBRASKA TO SOUTHWEST NE WITH SHARP THREMAL CONTRAST. 70 DEG DEW POINTS POOLED NEAR BOTH BOUNDRIES. KLNX WITH PERSISTENT SHWRS/TSTMS STILL OVER EASTERN PORTION OF CWFA AND NEWLY DEVELOPING TSTMS MOVING INTO NORTHCENTRAL PORTIONS. CONVECTION IN PROGRESS ALONG THE ERN SLOPES OF CO AND WY. SHORT WAVE/VORT MAX EVIDENT ON SATL MOVING SLOWLY INTO SOUTHWEST NEBRASKA. LAST NIGHTS MODEL RUNS WERE ALL FAST WITH THE MID LEVEL FEATURE MOVING INTO CWFA BUT IT LOOKS LIKE BOTH ETA AND NGM HAVE A NICE HANDLE ON IT NOW ALTHO ACTUAL MOVEMENT MAY BE A BIT MORE EASTERLY THAN THE MODELS. AVN INITIALIZED POORLY AT 5H. ATMOSPHERE PRETTY WELL WORKED OVER BY TSTMS OVER MUCH OF CENTRAL NE AND RECOVERY WILL BE SLOW AND CONVECTIVE TEMP DIFFICULT TO REACH. STILL NUMEROUS BOUNDARYS AROUND TO SERVE AS FOCUS. AS VORT MAX LIFTS INTO CNTRL NE THIS EVEN WILL PLACE HIGHEST POPS IN NORTHCENTRAL IN AREA OF BEST LIFT ALTHO DECENT Q-G FORCING EXTENDS BACK INTO THE SOUTHWEST AS WELL AND POPS WILL BE NEEDED OVER ALL OF CWFA...MAYBE CATAGORICAL IN SOME AREAS...ANYWAY IT WILL BE A LAST MINUTE DECISION. AFTER FIRST 24HRS MODELS TEND TO DIVERGE IN HANDLING OF NEXT SHORT WAVE WITH ETA TAKING MOST OF THE SYSTEM NORTH AND NGM WITH A SIGNIFICANT VORT MAX INTO THE PANHANDLE BY 22/00Z AND ALTHO PROBABLY OVERDONE IT CANT BE IGNORED. NGM WITH DEEP MOISTURE THROUGH THE PERIOD AND ETA A LITTLE MORE REALISTIC WITH THE MOISTURE FIELDS AND MONSOONAL FLOW REMAINS IN THE PICTURE. FWC AND FAN NUMBERS CLOSE AND GENERALLY FOLLOWED LEANING TOWARD THE WARMER FWC. SUGGESTED CCF PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS CONTAINED WITHIN THE PRODUCT OMAZFPLBF. LBF BB 064/087 064/089 062 213222 VTN BB 063/089 065/088 062 213232 OGA BB 063/088 065/089 063 213222 BBW BB 065/088 066/089 064 21+232 ONL BB 068/091 069/089 066 21+232 BOWMAN
In the hours before
Local storm report, Aug 20, 9:56 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 AM CDT THU AUG 20 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 18 E SPRINGVIEW NE 0.75 INCH HAIL
08/19/98 KEYA PAHA
0530 PM 23 NE SPRINGVIEW NE 1.75 INCH HAIL
08/19/98 KEYA PAHA
RLBLocal storm report, Aug 20, 9:56 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 AM CDT THU AUG 20 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 18 E SPRINGVIEW NE 0.75 INCH HAIL
08/19/98 KEYA PAHA
0530 PM 23 NE SPRINGVIEW NE 1.75 INCH HAIL
08/19/98 KEYA PAHA
RLBSpecial weather statement, Aug 20, 10:36 AM CDT, 4 hours 58 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-211200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1030 AM CDT (930 AM MDT) THU AUG 20 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY THROUGH TONIGHT... THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER PARTS OF CENTRAL...NORTH CENTRAL...AND WESTERN NEBRASKA TODAY AS A FRONTAL SYSTEM REMAINS IN THE AREA. THIS EVENING AND TONIGHT...THE MOST LIKELY AREA FOR THOSE STORMS WILL BE IN NORTH CENTRAL NEBRASKA. ALTHOUGH...SEVERE WEATHER IS NOT EXPECTED...LOCALLY HEAVY RAIN WILL BE POSSIBLE IN AREAS THAT HAVE ALREADY RECEIVED HEAVY RAIN. LOOKING INTO FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL AND NORTHWEST NEBRASKA AS THE FRONT CONTINUES NEAR THE NORTHERN BORDER OF NEBRASKA. BOWMAN
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:32 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 63 min |
| Aug 19, 8:33 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 32 min |
| Aug 19, 8:55 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.